Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

May 9, 2012Pike County, Georgia

NWS Atlanta, GA issued this special weather statement at May 9, 2012, 3:52 AM EDT for Pike County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2012, 3:52 AM EDT (07:52 UTC)
Expired
May 9, 2012, 4:30 AM EDT
In force
38 min
Issued by
NWS Atlanta, GA

County Pike County, GA

The radar

The Atlanta radar (KFFC), 32 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.9 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

771 
WWUS82 KFFC 090752
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
352 AM EDT WED MAY 9 2012

GAZ067>069-090830-
352 AM EDT WED MAY 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 35 MPH WINDS
IN PIKE...MERIWETHER AND UPSON COUNTIES UNTIL 430 AM EDT...

AT 348 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WOODBURY...MOVING NORTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
PIKE...MERIWETHER AND UPSON COUNTIES THROUGH 430 AM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE SPREWELL BLUFF STATE
PARK...RALEIGH...WARM SPRINGS...CREST...WOODBURY...IMLAC...MOLENA...
GAY...LIFSEY SPRINGS...CONCORD...HILLTOP...HOLLONVILLE...WILLIAMSON
AND ZEBULON. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3322 8453 3321 8450 3319 8449 3321 8445
      3321 8440 3319 8437 3319 8427 3318 8424
      3316 8424 3285 8448 3287 8447 3288 8450
      3285 8459 3290 8470
TIME...MOT...LOC 0752Z 208DEG 17KT 3294 8455

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 9, 1:50 AM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 9, 1:50 AM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
150 AM EDT WED MAY 9 2012

.UPDATE...
QUICK UPDATE TO BUMP POPS UP FOR THE 06 TO 09Z HOURS ACROSS
WESTCENTRAL GA. REMAINS TO BE SEEN HOW LONG THIS COMPLEX IN
CENTRAL AL WILL PERSIST BUT DOES SEEM TO BE FOLLOWING RECENT HRRR
MODEL RUNS CLOSELY. NEW 00Z NAM OUT TO LUNCH BUT 21Z SREF NOT TOO
BAD WITH THE DEPICTION OF PRECIP OVERNIGHT. REST OF FCST LOOKS
GOOD. ANY STORMS WILL REMAIN BELOW SEVERE THRESHOLDS.

SNELSON

&&

.PREV DISCUSSION... /ISSUED 803 PM EDT TUE MAY 8 2012/

PREV DISCUSSION... /ISSUED 338 PM EDT TUE MAY 8 2012/

SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
COLD FRONT PUSHING INTO NORTHWEST GEORGIA. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE FRONT AS
SOME BREAKS IN THE CLOUDS HAVE ALLOWED FOR DAYTIME HEATING TO
BEGIN TO DESTABILIZE THE ATMOSPHERE. LATEST ANALYSIS SHOWS MU CAPE
VALUES 500-1000 J/KG BUT SHOULD INCREASE TO NEAR 1500 J/KG LATE
THIS AFTERNOON/EARLY EVENING. STILL EXPECT PRECIP COVERAGE TO
INCREASE INTO THE EVENING AND CANT RULE OUT THE POSSIBILITY OF A
SEVERE STORM...BUT WOULD BE ISOLATED.

FRONT WILL SINK INTO THE ATL METRO AREA TONIGHT AND LOSS OF DAYTIME
HEATING WILL HELP TO LIMIT STORMS. HAVE DROPPED POPS OVERNIGHT AND
EVEN INTO SLIGHT CHANCE /NORTH/ TO 10 PERCENT /CENTRAL/ FOR THE LAST
HALF OF THE NIGHT. WITH FRONT ACROSS ATL METRO IN THE MORNING
WEDNESDAY...WILL SEE SHOWERS DEVELOP IN THE MORNING ACROSS THIS
AREA. INSTABILITY SEEMS TO BE BEST AHEAD OF THE BEST RAIN
CHANCES...SO MAINLY SHOWERS IN THE MORNING...WITH THE BEST CHANCE OF
THUNDER ACROSS CENTRAL GEORGIA DURING THE AFTERNOON. WITH UPPER
LEVEL DYNAMICS OF TROUGH MOVING INTO GEORGIA ON WEDNESDAY...MAY SEE
ENHANCED CONVECTION AND POSSIBILITY OF SEVERE STORMS ACROSS CENTRAL
GEORGIA DURING THE AFTERNOON. LIMITING FACTOR THOUGH MAY BE THE
DISPLACEMENT OF BEST PRECIP CHANCES AND INSTABILITY. FRONT WILL MOVE
INTO SOUTH GEORGIA BY WEDNESDAY NIGHT...TAKING BEST PRECIP CHANCES
WITH IT AND FOR THE FIRST TIME IN AWHILE...HAVE NO POPS FOR THE
SECOND HALF OF WEDNESDAY NIGHT.

MIN TEMPS LEAN TOWARD THE WARMER MET WHILE MAX TEMPS FOR WEDNESDAY
ARE CLOSER TO A MAV/MET BLEND.

LONG TERM /THURSDAY THROUGH TUESDAY/...
GFS/ECMWF REMAIN IN GOOD AGREEMENT THROUGH THE WEEKEND...THEN
TIMING DIFFERENCES OCCUR IN THE NEXT SYSTEM FOR EARLY NEXT WEEK.
THEREFORE WILL NOT MAKE ANY CHANGES TO THE LONG TERM. THE PREVIOUS
LONG TERM DISCUSSION IS ATTACHED...

PREVIOUS LONG TERM /THURSDAY THROUGH TUESDAY/...
/ISSUED 359 AM EDT TUE MAY 8 2012/
HIGH PRESSURE BUILDS INTO THE SOUTHEAST U.S. THURSDAY AND REMAINS
DOMINANT OVER NORTH AND CENTRAL GEORGIA INTO THE WEEKEND. EXTENDED
PROGS CONTINUE TO SHOW SOME DEEPER MOISTURE SPREADING BACK INTO
OUR AREA SUNDAY INTO MONDAY AS A WEAK BOUNDARY DRIFTS SOUTHWARD
FROM THE OHIO/TENNESSEE VALLEY...AND A LOW PRESSURE SYSTEM LIFTS
NORTHEAST FROM THE GULF. WILL KEEP POPS IN THE SLIGHT CHANCE RANGE
ON SUNDAY AND MONDAY FOR NOW UNTIL WE CAN GET A BETTER HANDLE ON
THESE FEATURES. OVERALL...NEAR NORMAL TEMPERATURES EXPECTED DURING
THE PERIOD.

AVIATION...
06Z UPDATE...
VFR CONDITIONS ARE EXPECTED TO PREDOMINATE ACROSS THE FORECAST AREA
THROUGH THE FORECAST PERIOD. SCATTERED AREAS OF MVFR...WITH LOCAL
IFR...CONDITIONS ARE EXPECTED IN AREAS OF HEAVIER AND MORE
PERSISTENT PRECIPITATION. BAND OF PRECIPITATION IS EXPECTED TO
SPREAD ACROSS CENTRAL AND MUCH OF NORTH GEORGIA THROUGH 12Z...AND
THEN SINK SLOWLY SOUTH AND EAST...EXITING THE FORECAST AREA BY 02Z.
WIDESPREAD SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS ARE
EXPECTED IN THIS BAND OF PRECIPITATION...WITH THUNDERSTORMS MORE
PREVALENT THIS AFTERNOON ACROSS CENTRAL GEORGIA AS THE ATMOSPHERE
BECOMES MORE UNSTABLE. SOUTHWEST TO WEST WINDS AHEAD OF THE FRONT
WILL BECOME NORTHWESTERLY AS THE FRONT PUSHES SOUTHEAST ACROSS THE
FORECAST AREA THROUGH THE DAY. WINDS SPEEDS 3-7KT THROUGH 12Z...
INCREASING INTO THE 8-12KT RANGE BY 18Z WITH GUSTS TO 20KT.
NORTHWEST WINDS WILL DIMINISH SOME AFTER 00Z...GENERALLY INTO THE
5-10KT RANGE WITH LESS GUSTINESS.

//ATL CONFIDENCE...06Z UPDATE...
MEDIUM ON ALL ELEMENTS.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          63  75  53  79 /  20  60  10   0
ATLANTA         64  75  54  77 /  30  60  10   0
BLAIRSVILLE     60  70  47  70 /  30  50  10   0
CARTERSVILLE    61  74  48  76 /  40  40  10   0
COLUMBUS        66  79  56  81 /  60  60  10   0
GAINESVILLE     63  74  53  75 /  30  50  10   0
MACON           65  80  54  82 /  60  60  20   0
ROME            62  77  50  76 /  40  40  10   0
PEACHTREE CITY  62  74  48  77 /  30  60  10   0
VIDALIA         68  84  64  82 /  60  60  30   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SMITH
LONG TERM....NELSON
AVIATION...SMITH
Hazardous weather outlook, May 8, 8:30 PM EDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
830 PM EDT TUE MAY 8 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
830 PM EDT TUE MAY 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THE REST OF TONIGHT...
ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE REST OF TONIGHT.

.SYNOPSIS...
A COLD FRONT EXTENDING FROM THE OHIO VALLEY INTO EAST TEXAS WILL
MOVE SOUTHEAST...APPROACHING NORTHWEST GEORGIA TONIGHT. SHOWERS AND
THUNDERSTORMS WILL DISSIPATE THIS EVENING BUT WILL LIKELY REDEVELOP
OVER ALABAMA OVERNIGHT...SPREADING INTO PARTS OF NORTH GEORGIA EARLY
WEDNESDAY MORNING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS ASSOCIATED WITH ANY STORMS WILL BE OCCASIONAL
LIGHTNING.

.DISCUSSION...
STORMS CONTINUE TO WEAKEN THIS EVENING. HOWEVER...AS A COLD FRONT
APPROACHES THE AREA OVERNIGHT...THERE COULD BE ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS IN ALABAMA THAT MAY AFFECT NORTH AND WEST
GEORGIA AFTER 4 AM. INSTABILITY AND VERTICAL WIND SHEAR WILL BE WEAK
AT THAT TIME...SO SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THERE IS A CHANCE FOR THUNDERSTORMS...A FEW POSSIBLY SEVERE...
WEDNESDAY AFTERNOON AND EARLY EVENING OVER AREAS SOUTH OF I-85. DRY
WEATHER IS EXPECTED THE REST OF THE WEEK...BUT AFTERNOON AND EVENING
THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SNELSON

In the hours before

Special weather statement, May 9, 3:52 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
352 AM EDT WED MAY 9 2012

GAZ067>069-090830-
352 AM EDT WED MAY 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 35 MPH WINDS
IN PIKE...MERIWETHER AND UPSON COUNTIES UNTIL 430 AM EDT...

AT 348 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WOODBURY...MOVING NORTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
PIKE...MERIWETHER AND UPSON COUNTIES THROUGH 430 AM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE SPREWELL BLUFF STATE
PARK...RALEIGH...WARM SPRINGS...CREST...WOODBURY...IMLAC...MOLENA...
GAY...LIFSEY SPRINGS...CONCORD...HILLTOP...HOLLONVILLE...WILLIAMSON
AND ZEBULON. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3322 8453 3321 8450 3319 8449 3321 8445
      3321 8440 3319 8437 3319 8427 3318 8424
      3316 8424 3285 8448 3287 8447 3288 8450
      3285 8459 3290 8470
TIME...MOT...LOC 0752Z 208DEG 17KT 3294 8455

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 12:40 PM EDTSpecial Weather StatementFFCEmanuel35 min
May 9, 1:55 PM EDTSpecial Weather StatementFFCMontgomery, Wheeler35 min
May 9, 3:46 PM EDTSpecial Weather StatementFFCCrisp29 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.